CSN Login
Members Online: 1

You are here

Coronavirus/COVID-19

What cancer patients, their families, and caregivers need to know about COVID-19.

Bloody Nose Getting Worse!!!

idlehunters's picture
idlehunters
Posts: 1792
Joined: Apr 2009

Man.....I seem to have all this little stuff creeping up on me. I hope ya'll don't think I'm a whiney baby. I just know at least ONE of you guys have an answer or opinion about my questions.....and those are priceless!!!

I have had nosebleeds since chemo started. Always mild...off and on. NOW..... my nose bleeds nonstop. EVERY time I blow it...its bloody. ALWAYS have clots. There are like .....here is the gross stuff....HARD dried bloody clumps... and when I blow...it forces those out and makes it bleed. Sometimes I just hang my head and let it drip...and drip...and drip...til it clots....can't stand to let it run down my throat,,,yuk! It just gets down right embarrassing when I am in public like at a restaurant and I am constantly blotting my nostrils and people stare at me. Man...it sucks! I scare my Grandkids..... I hate that! It has to be the Avastin or 5FU.... that's all I take. It probably don't help either that my platelets are the lowest they have ever been..... in range.....but on the very low side. I am changing to Xeloda next week.....which is still 5FU.... I will only be getting the Avastin every 3 weeks instead of every 2...maybe that will help. I have started getting headaches too. I have NEVER had headaches in my life. I am wondering if they are related to the nose bleeds????????? Sometimes I don't even blow my nose and blood just starts dripping out.... so fast it hits my shirt before I can get a kleenex to it. Thats just occasionally though. I keep a vaporizer going for moisture and I keep neosporin or Vicks in my nose....mainly to keep clumps soft. Anyway..... I sure would appreciate any opinions, comments..whatever advice I can get. I am getting desperate.

Thanks guys!

Jennie

JR's picture
JR
Posts: 140
Joined: May 2009

Jennie,
You described my situation to a tee. When I started chemo, last March, nose bleeds. Once a day I blow out a large blood clot from my left nostril. Kind of disgusting. Last week at work I blew my nose a little to hard and the blood started to flow. Three people walked into my office two seconds later. Embarasing to say the least. I agree with you, it has to be the 5FU or the Avastin. I have been on Xeloda for the last 3-1/2 months. It sucks too.

Good Luck,

John

Anonymous user (not verified)

This comment has been removed by the Moderator

robinvan's picture
robinvan
Posts: 1014
Joined: May 2007

It sounds horrible. I was spared this particular chemo plague, although I've had all the poisons you mention.

Avastin can cause high blood pressure. Has that been a problem for you? Best thing may be to call your chemo clinic, talk to one of the nurses. Or hang in there till your next treatment if it is not to long.

Peace and blessings... Rob

lisa42's picture
lisa42
Posts: 3661
Joined: Jul 2008

Hi Jennie,

Boy, do I know nosebleeds! Yes, they suck! Mine are finally starting to lessen a bit, and I've been off the chemo that caused it since mid November. I have always dealt with allergies and sinus issues- my nose still runs all the time & I still get paranoid to quickly check if it's my usual clear nasal secretions (that drive me crazy) or if it's blood running out of my nose. I had the worst bloody nose ever the evening of Christmas Day. I stayed up until 2 in the morning trying to stop my nosebleed. It had actually bled for 3 hours that day.
Do check your blood pressure- I found that if my blood pressure went up, the headaches and bloody noses would get even worse. I thought it was the Avastin that caused the bleeding, but I imagine it could have been that with a combo of the other drugs too.
Also- are you taking ibuprofen, aspirin, or other drugs or supplements that could cause bleeding? I had to cut back on the Advil that I had been taking. I was taking 4-6 a day for joint pain and I noticed the bloody noses got worse and I was also bruising easily.
Make sure you tell your onc and/or chemo nurse about the nose bleeds.
Also- keep your nose moisturized. Using a saline spray will help flush out those blood chunks and keep the nasal tissue moisturized. I think dry weather or dry air from heaters can also dry up the nasal passages and make the bleeding worse.
Good luck!

Lisa

idlehunters's picture
idlehunters
Posts: 1792
Joined: Apr 2009

A few of you have mentioned blood pressure. When I fractured my back 4 weeks ago the pain sent my blood pressure hru the roof. It has remained high (usually 159/98) even though the fracture pain has subsided. My primary care doc put me on Norvasc twice a day and that helps. So even taking BP meds I am still having the bloody nose syndrome. I will discuss this issue with my onc on the next visit. He is not aware how much it has increased.

Jennie

sfmarie's picture
sfmarie
Posts: 605
Joined: Aug 2009

You may have to have your nose coterized (sp?).

Crow71's picture
Crow71
Posts: 681
Joined: Jan 2010

Hey Jennie - My nose bleeding problem is not as bad as yours but I've definitely had plenty of them. Every morning I have to gently blow the bloody buggers out. If I blow too hard, I get a full on nose bleed. My nose started running snot about 15 minutes into my first treatment in Sept and hasn't stopped since. I always keep tissue with me and I'm always looking into the tissue to see if there is blood. It's no problem at home, but you are right, it's one of the little things that make going out in public difficult - and it definitely freaks out or grosses out the kids. My doc said it's the avastin. Avastin makes it difficult for the body to produce vascular cells. My platelets are about where yours are - not low enough to stop treatment, but low enough to be an issue. Low platelets may be the cause of your headaches. I had a low grade constant headache for a few days last week. Low platelets can also cause dizzyness. A few times lately I've felt a little unsure of my feet and I wonder if it's not due to my platelets being low.
I love it that you post with questions. I always learn from the responses.
Hang in there Jennie. We're in this together.
Roger

jen58
Posts: 34
Joined: Oct 2009

my hubby has the same issue, and he's not on avastin -- only the 5fu -- his platelets are down too -- he already has his oxi cut because of it and they were down again this last chemo cycle but he was able to get his tx anyways

sorry i dont have any advice, other than 'talk to your doctor'

lizzydavis's picture
lizzydavis
Posts: 893
Joined: May 2009

Saline Nasal Spray is wonderful for the bleeding noses you have described. I bought the generic brand "equate" at Wal-Mart. It is a Nasal moisturizing spray which made my nose so much better. It worked for me.

Anonymous user (not verified)

This comment has been removed by the Moderator

lizzydavis's picture
lizzydavis
Posts: 893
Joined: May 2009

You are welcome. Let me know if it works for you.

Kerry S's picture
Kerry S
Posts: 607
Joined: Dec 2009

Had the 5FU – had the nose bleed problem. Worst was waking up with my lips stuck to the pillow. My lips bled all the time.

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

I still have some trouble, but have not had a bad bloody nose in a long time. (I never got nosebleeds before chemo.)

One thing - I do not blow my nose. Sorry to get graphic here, but I push a Kleenex up inside to take care of things - very gently. If I blow, it will start trouble. I was getting blood running out of my nose w/o warning, and without blowing, but that all stopped now. I do have the clots in my nose still, but not as bad.

We got a humidifier and it has made a HUGE difference for me. If you can, try to get one and keep your humidity way up. It has helped my skin, and helped my nose. Ours is a huge unit and we have to fill it twice per day to keep the humidity up to where it makes this difference for me. I'm so happy this has worked to stop the nosebleeds. I hope it could help you.

jillpls's picture
jillpls
Posts: 241
Joined: Mar 2008

HI, I too get the awful bloody nose bleeds only on on side. So I keep Ocean Spray nose spray by my bed and use it everyday to help and it does. I think it's the cold dry air that sets it off for me. Yes, I know the Avastin and 5-fu are the cause but the air doesn't help. The ocean spray helps keep the sinus moist. Good luck
JIl

Subscribe to Comments for "Bloody Nose Getting Worse!!!"